Ranchi, 27 March 2013 :: Holi is just round the corner and there is a splash of colors everywhere. Everybody is gearing up to enjoy the riot of colors and water and have simple pure fun.
But one must remember that these colors which are so bright and attractive have a high chemical content and can do a lot of damage especially to the eyes and skin.
Artificial colors available as powder or paste or water colors are made of chemicals which can be extremely harmful. Apart from causing irritation, they can also cause toxicity in higher doses. The commonly used chemicals include copper sulphite for green color, lead oxide in black color, mica granules in gulal and various other heavy metals. These can cause skin allergies, dermatitis, rhinitis, asthma and allergic pneumonitis.
It is indeed unfortunate that a festival of goodwill and celebration can turn into one of grievous injury and pain if we are not careful. After holi, a lot of people have to rush to the hospital with significant damage not only to the eyes and skin but other problems as well. The wide range of eye injuries during Holi includes:
* Allergic conjunctivitis
* Chemical burns
* Corneal abrasion
* Blunt trauma to the eye
If these colors enter the eye while playing, they cause mild redness and irritation which usually subsides after washing copiously with water. However if there is intense pain and burning sensation, one must get an opinion from an ophthalmologist. Also if the clarity of vision is affected, an eye doctor must be consulted.
Precaution to be taken when Colour entres your Eyes :: According to Dr. Abhishek Kumar Singh of Meenakshi Netralaya, Ranchi followings measures should be taken when Holi Colour Enters in your Eyes.
* Wash your Eyes with running water, so that duration of stay of colour is minimum.
* If still you are feeling irritation or pain, you should contact a Eye Specialist.
* Depending upon the injury, treatment differs from patient to patient.
In first grade of Colour injury Antibotic drop is sufficient.
Second grade may need patching of Eyes with prolonged antibiotic therepy.
* Don’t ignore the patient.